very worried,any help appreciated

Hi,

I am 77yrs old and have always been healthy untill 18mths ago when I got a blood clot in my brain.Was prescribed Warfarin which did not cause side affects.My INR target was 2.5 which I maintained for a long time.Recently my INR has been erratic-swinging from 1.7 to 2, and a few times 3.5..I can think of no reason for this as I do not change my diet and know which foods affect the INR.

Today I saw a consultant at St,Thomas and she wants me to go on rivaroxaban which I agreed to.But on getting home and reading the long list of serious side affects I looked on the internet and discovered that this drug has caused a lot of health problems and even death.

Apparently it is not even registered for patients with APS( I do have APS).

Has anyone on here been on rivaoxaban and how was it.

I am due to start this drug tomorrow but am now scared to do so.

Thanks for any advice.

12 Replies

oldestnewest
  • Hello Doreen and welcome.

    There have been trials of Rivaroxaban in APS patients and I believe that these are ongoing. I hope that Kate Hindle, from our Charity, will reply to you on here.

    We are not medical professionals on this forum but rather lay people who all have APS, so we are unable to advise you on this issue.

    Please try to contact the consultant whom you are seeing at St. Thom's and discuss your concerns with them. Pleas also let us know how you get on.

    Best wishes.

    Dave

  • Hi Doreen - I myself am on Rivaroxaban after being on warfarin for 7 months. My INR target was 2.5 but I was often under this and unstable. I've now been on rivaroxaban for 4 months and feel significantly better! It is true that Rivaroxaban has not yet been approved for APS patients - but don't misinterpret that - it has been proven to be very effective as a clot preventing medicine and also has shown a reduced likelihood of bleeding events when compared with warfarin.

    It is natural to feel apprehensive when changing medication - I know that I certainly did. And now I know I need not have worried!

    Finally - there are always risks to any medication as you know - warfarin carries its own risks, as does rivaroxaban. Your doctor will have assessed the likely risks against the likely benefits. Please do try not to worry! I wish you all the best with it and hope that it allows you more freedom once you have become accustomed to taking rivaroxaban.

  • Thank you for your post,it has reassured me somewhat.

    I spoke to the head of the heamastasis clinic at Thoms this am,and have decided to switch to Rivarbaxin over the weekend.I am to ring the clinic early next week to let them know how I am.,and I can ring them at anytime I am worried.

    As you say,every drug carries a risk,and there are benifits to Rivaroxaban like not having to go for blood test every 2 weeks.,and not having to worry about certain foods.

    Thank you all for your support and will let you know how I get on.

  • I have switched from warfarin to rivaroxaban recently. Had some side effects which are settling down now, but I had those initially on warfarin too. The newer drugs are supposed to be somewhat safer than warfarin as regards the bleeding risk, but the risk is still there as it is with all anti-coagulants. I would like to go off them altogether, but no-one can tell me what my risk is if I do that as I had a possibly unprovoked PE a few years ago.

  • Hi Songofsongs,

    Do you have APS?

    Then you need to be anticoagulated. That is the key to feel better as we have very thick blood.

    You should see those drugs like your lifesavers. Of course you shall never ever go off them if you have got APS.

    Hope you have got an APS-Specialist

    Best wishes from Kerstin in Stockholm

  • I don't have APS, only pulmonary embolism about 3 years ago.

  • I can see you are on a site for ACE. I do not know what that stands for.

    I just hope you have a correct diagnose as many of these illnesses can be difficult to "get" for a doctor who do not know what APS is. There are many here on this site that are sero-negative and are diagnosed on typical symptoms only.

    You have had 3 PEs but if you are thinking to go off the anticoagulation be sure you do not have APS.

    Kerstin

  • Hello Doreen

    There have been trials for APS patient treated with rivaroxaban. I'm afraid I'm not allowed to tell you the results yet but if your specialist at St Thomas' is suggesting you take it, I would feel confident with their decision.

    As you say, all drugs carry risks - warfarin can cause brain bleeds and interacts with all sorts of things including food and medication, while there is no reversal for heparin - it's just the way it is unfortunately.

    Rivaroxaban suits a lot of people and I hope it works for you.

    Kate

    HSF

  • Thank you,you have given me more confidence.Will definately start the new drug tomorrow.

    I have never had any side affects with warfarin so fingers crossed I will be able to tolerate this one.

    It will be a lot better to take only one tablet as opposed to 3/4 alternatedays and not having to go to the local hosp.for blood test every 2 weeks will certainly be a benifit.

    Thanks again to all who have posted to me,and I will let you know how I get on.

  • As Kate says if you are under an APS specialist at St Thomas and they suggested that you switch to that drug, I would have confidence in taking it because they will only be suggesting it for people that they feel would do well on it.

    Good Luck and let us know how you are doing.

  • Hi Doreen, I was thinking about you at the weekend wondering how you were getting on; well - I hope!

  • Hi,

    Thank you for your concern.It is nice to be able to talk to others with the similar health problems.

    So far-so good. Hopefully the new anticoag. will suit me better. Early days yet-but hopeful,